Tardive Dyskinesia treatment
supplements, herbs vitamins natural treatment by
March 12 2016
Tardive dyskinesia is the term used for involuntary movements and is a major side effect of long-term neuroleptic drug treatment. Tardive dyskinesia is primarily associated with the older, typical antipsychotic drugs such as chlorpromazine (Largactil), and haloperidol (Haldol) which cause the so-called extrapyramidal side-effects which mimic Parkinson's disease. Newer atypical antipsychotics such as olanzapine and risperidone cause tardive dyskinesia less frequently. Oxidative stress and products of lipid peroxidation are implicated in the pathophysiology of tardive dyskinesia. Movements of a person with tardive dyskinesia are similar in appearance to those of a person with levodopa induced dyskinesias, but the causes of the two conditions are different.
Natural treatment for tardive
Perhaps withania somnifera, also known as ashwagandha, could be helpful. And perhaps other herbs or supplements with antioxidant potential could also be useful. You can find an Ashwagandha product here and you can sign up to a Free health newsletter sent by email once or twice a month. Human trials are not yet available to determine whether ashwagandha would be helpful in patients with tardive dyskinesia. Another plant compound found to be beneficial in rodents in reducing the damage from antipsychotic medications is rutin.
Effect of Withania somnifera root extract on reserpine-induced
orofacial dyskinesia and cognitive dysfunction.
Phytother Res. 2006. Pharmacology Division, University Institute of Pharmaceutical Sciences, Panjab University, Chandigarh, India.
Vacuous chewing movements in rats are widely accepted as an animal model of tardive dyskinesia. Repeated treatment with reserpine (1.0 mg/kg) on alternate days for a period of 5 days (days 1, 3 and 5) significantly induced vacuous chewing movements and tongue protrusions in rats. Chronic treatment with Withania somnifera root extract for a period of 4 weeks to reserpine treated animals significantly and dose dependently (50 and 100 mg/kg) reduced the reserpine-induced vacuous chewing movements and tongue protrusions. Reserpine treated animals also showed poor retention of memory in the elevated plus maze task paradigm. Chronic Withania somnifera administration significantly reversed reserpine -induced retention deficits. Biochemical analysis revealed that chronic reserpine treatment significantly induced lipid peroxidation and decreased the glutathione (GSH) levels in the brains of rats. Chronic reserpine treated rats showed decreased levels of antioxidant defense enzymes, superoxide dismutase (SOD) and catalase. Chronic administration of Withania somnifera root extract dose dependently (50 and 100 mg/kg) and significantly reduced the lipid peroxidation and restored the decreased glutathione levels by chronic reserpine treatment. It also significantly reversed the reserpine-induced decrease in brain SOD and catalase levels in rats. The major findings of the present study indicate that oxidative stress might play an important role in the pathophysiology of reserpine-induced abnormal oral movements. In conclusion, Withania somnifera root extract could be a useful drug for the treatment of drug-induced dyskinesia.
Cochrane Database Syst Rev. 2015. Pyridoxal 5 phosphate for neuroleptic-induced tardive dyskinesia. Tardive dyskinesia is a chronic and disabling abnormal movement disorder affecting the muscles of the face, neck, tongue and the limbs. It is a common side effect of long-term antipsychotic medication use in individuals with schizophrenia and other related psychotic disorders. While there are no known effective treatments for tardive dyskinesia to date, some reports suggest that pyridoxal 5 phosphate may be effective in reducing the severity of tardive dyskinesia symptoms. Pyridoxal 5 phosphate may have some benefits in reducing the severity of tardive dyskinesia symptoms among individuals with schizophrenia. However, the quality of evidence supporting the effectiveness of pyridoxal 5 phosphate in treating tardive dyskinesia is low, based on few studies, short follow-up periods, small sample sizes and inadequate adherence to standardised reporting guidelines for randomised controlled trials among the included studies.
Tardive dyskinesia symptom
This condition is characterized by repetitive, involuntary, purposeless movements including grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano. The cause of tardive dyskinesia appears to be related to the neurotransmitter dopamine. In tardive dyskinesia, the muscles of the face are affected most often. Typically, people grimace, chew, stick their tongue out, and pucker or smack their lips.
Int J Geriatr Psychiatry. 2015. Comparing the risk of tardive dyskinesia in older adults with first-generation and second-generation antipsychotics: a systematic review and meta-analysis. The risk of TD is mcuh lower in older adults receiving second generation antipsychotics in comparison with first generation antipsychotics after 1 year of treatment.
Antipsychotic drug induced tardive
dyskinesia versus L Dopa induced dyskinesia
Long-term use of L-DOPA, as occurs in Parkinson's disease patients, results in dyskinesia. Neuroleptic induced tardive dyskinesia and L-dopa-induced dyskinesia are the two most common types of drug-induced abnormal involuntary movements. These two drug-induced movement disorders are different in regards to the causative drugs and the underlying disease, but they both are in some ways similar in terms of risk factors, mechanisms and treatment responses.
L dopa induced dyskinesia is different from neuroleptic induced tardive dyskinesia although perhaps they may share a commonality of oxidative damage to neurons. Perhaps ashwagandha or other herbs and antioxidants may be found to be helpful in reducing the severity or in the partial prevention of both types of dyskinesias.
Benefical effects of sigma-1 agonist fluvoxamine for tardive dyskinesia and tardive akathisia in patients with schizophrenia: report of three cases. Psychiatry Investig. 2013.
Mechanism, neurotransmitters involved
TD is a well-known complication of long term treatment with antipsychotic drugs. Dyskinesia is also induced with levodopa, a treatment for Parkinson's disease, and it occurs spontaneously as a symptom of Huntington's disease. Investigations on the cause of TD have focused on a dysfunction of either the dopaminergic or serotonergic system. However, there could be possible damage to GABAergic medium spiny neurons (MSNs). MSNs are the first station in the corticostriato-thalamo-cortical circuit that regulates the amplitude and velocity of movements. Two pathways can be distinguished in this circuit: a direct pathway, which increases movements (hyperkinesia), and an indirect pathway, which decreases movements (hypokinesia). Both pathways are activated by glutamatergic corticostriatal neurons.
Q. I live in Pakistan. I am 20 years old, doctor prescribed me the drug Motival. I took it for 3 weeks and then discontinued it because I developed tardive dyskinesia. My eyes sometimes start to rapidly blink , I have muscle tics and twitches in my body, I have a feeling of restlessnes and my legs are restless keep shaking. Please help me sir How can I be cured.....I read on your site about ashwagandha.. Will that be helpful for me ?
A. We don't have experience with Motival and how to treat the side effects from it. Motival contains two drugs, fluphenazine hydrochloride and nortriptyline hydrochloride. Fluphenazine hydrochloride is a phenothiazine antipsychotics, described as a major tranquilliser. Fluphenazine hydrochloride acts by blocking a variety of receptors in the brain, particularly dopamine receptors. Nortriptyline belongs to a group of medicines known as tricyclic antidepressants. Maybe ashwagandha can help, but we have no idea. Stopping the Motival is the logical answer. We wish you optimal healing.
Q. Almost two years ago my wife developed tardive
dyskinesia after being prescribed Seroquel. She has had persistent movement in
the tongue which moves in an out constantly making it very hard for her to eat
or sleep. She has been receiving treatment but I wonder if there might be
something else out there that might be helpful. We live in Japan which is not
always up on new treatments.